Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 85, NWS Phoenix, AZ

August 10, 2022La Paz County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 10, 2022, 12:38 PM MST for La Paz County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2022, 12:38 PM MST (19:38 UTC)
Expired
Aug 10, 2022, 4:45 PM MST
In force
4 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County La Paz County, AZ

The radar

The Phoenix radar (KIWA), 195 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 7.6 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2022-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 404 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2022-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
404 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1581 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

891 
WGUS55 KPSR 101938
FFWPSR
AZC012-102345-
/O.NEW.KPSR.FF.W.0085.220810T1938Z-220810T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
1238 PM MST Wed Aug 10 2022

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Northeastern La Paz County in west central Arizona...

* Until 445 PM MST.

* At 1238 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  mainly rural areas of Northeastern La Paz County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3404 11340 3392 11357 3392 11372 3405 11378
      3421 11367 3423 11364 3423 11360 3431 11353
      3429 11341 3430 11340 3429 11337 3430 11335
      3432 11334 3432 11333 3412 11333

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$
3 follow-up statements
154 
WGUS75 KPSR 102005
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
105 PM MST Wed Aug 10 2022

AZC012-102345-
/O.CON.KPSR.FF.W.0085.000000T0000Z-220810T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-
105 PM MST Wed Aug 10 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MST THIS 
AFTERNOON FOR NORTHEASTERN LA PAZ COUNTY...

At 105 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 0.5 and 2 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  mainly rural areas of Northeastern La Paz County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3404 11340 3392 11357 3392 11372 3405 11378
      3421 11367 3423 11364 3423 11360 3431 11353
      3429 11341 3430 11340 3429 11337 3430 11335
      3432 11334 3432 11333 3412 11333

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$
263 
WGUS75 KPSR 102106
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
206 PM MST Wed Aug 10 2022

AZC012-102345-
/O.CON.KPSR.FF.W.0085.000000T0000Z-220810T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-
206 PM MST Wed Aug 10 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MST THIS 
AFTERNOON FOR NORTHEASTERN LA PAZ COUNTY...

At 206 PM MST, Doppler radar indicated thunderstorms weakening 
across the warned area. However, between 0.5 and 2 inches of rain 
have fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  mainly rural areas of Northeastern La Paz County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3404 11340 3392 11357 3392 11372 3405 11378
      3421 11367 3423 11364 3423 11360 3431 11353
      3429 11341 3430 11340 3429 11337 3430 11335
      3432 11334 3432 11333 3412 11333

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$
857 
WGUS75 KPSR 102350
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
450 PM MST Wed Aug 10 2022

AZC012-110000-
/O.EXP.KPSR.FF.W.0085.000000T0000Z-220810T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-
450 PM MST Wed Aug 10 2022

...FLASH FLOOD WARNING HAS EXPIRED FOR NORTHEASTERN LA PAZ COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3404 11340 3392 11357 3392 11372 3405 11378
      3421 11367 3423 11364 3423 11360 3431 11353
      3429 11341 3430 11340 3429 11337 3430 11335
      3432 11334 3432 11333 3412 11333

$$

DH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 10:47 AM MST, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 10, 10:47 AM MST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
Issued by National Weather Service Tucson AZ
1047 AM MST Wed Aug 10 2022

.UPDATE...
Updated 18z Aviation section.

&&

.SYNOPSIS...
Elevated chances for showers and thunderstorms will continue the
rest of the week and into next week, with slightly higher
potential Friday through Sunday. Occasionally heavy rainfall,
localized flash flooding, gusty winds and localized blowing dust
will be possible. High temperatures will remain below to near
normal through the forecast period.

&&

.DISCUSSION...
Another August night with nocturnal convection is upon us. A
close study of GOES-18 imagery of the middle and upper water vapor
channels reveals a pronounced circulation passing near Nogales
this morning. It emanated from the mid level shear axis/frontal
boundary in place draped across southern New Mexico/Texas and on
up toward the Ohio River Valley. This westward traveling wave is
encountering pockets of conditionally unstable parcels (per SPC OA
and verified with PHX ACARS sounding data) near the 700 mb layer
with around 500 J/kg of energy. Various 00Z CAMs have latched on
to this and generate some continued but decreasing convection
into Maricopa/Pinal Counties through 12Z, though intensity is not
very high in-line with CAPE values. Shear is also marginal at
best (10-15 kt). Given trends and less than favorable environment,
will cancel FA.A at this time. While some heavy rain is still
possible, the potential (10%) does not remain high enough to
warrant the watch.

At the synoptic scale, we still have the mid level high anchored
well to our northeast, near Cheyenne, WY, and a well defined mid-
level low off the northern California coast. A 700 mb front
extends in a large arc from MI-TX-UT. The Desert SW is caught in
the warm/moist sector ahead of the CA low and on the southern
periphery of the high, where a plume of anomalously high PWAT
values extend all the way into Washington. Over the next few days,
the low will lift toward Vancouver and weaken while the high
drifts to the southeast. This will essentially result in little
day-to-day change for our forecast area through Friday. Deep ESE
flow will remain entrenched with continued MCVs and other
perturbations shearing off the mid-level front drifting westward
and across our forecast area in a high moisture environment with
modest instability. Thus rain chances will remain elevated. Latest
HREF data do suggest a strong signal for outflow winds across
Pinal County this afternoon (70% chance of 30+ kt) but sporadic
elsewhere. Something else to watch for the following days will be
if any substantial PV anomalies develop and drift just off the
northern Baja coast by the end of the week.

Toward the weekend, as the larger systems reposition, there are
indications that the meridional flow within the moisture plume
will increase. Should any PV anomalies be sitting off the US/MEX
coast near San Diego, they would be apt to be ingested by this
enhanced flow and carried northward, enhancing the convective
potential across our western CWA this weekend and possible
lingering into early next week. While the bulk of EPS data support
a more typical albeit wet monsoon pattern, the EPS EFI continues
to suggest that there is a low end potential (5%) for significant
rains across our western CWA during this period. Meanwhile, as the
high shifts southeast this will push the mid-level front further
into NM and AZ, increasing shear and potentially enhancing
mountain convection that spills into lower elevations.
Uncalibrated EPS data show a broad area of 20-30% probability for
1/2"+ rain across our Arizona zones Sat/Sun though calibrated and
fuller NBM data bring that down a bit (10-20%). Regardless, there
is the potential for convection to be a bit more active and
focused perhaps as early as Friday and continuing through the
weekend.

Temperatures will continue to run near or below normal through the
forecast period, highly dependent of course on convective activity
and remnant cloud cover. Yesterday is a good example where cloud
cover earlier in the day helped keep KPHX somewhat cool with a
high of 98F which was below the NBM 25th percentile forecast.
Temperature uncertainty increases the next several days and will
be highest Sunday, decreasing slightly thereafter. HeatRisk will
likely continue in the Low category across our AZ zones with
Moderate into SE CA.

&&

.AVIATION...Updated 1747Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Main aviation weather concern will be the potential for
thunderstorm activity and associated outflow winds to affect the
terminals later this evening. In the meantime, conditions will
remain tranquil through the late afternoon with east to southeast
winds predominating through most of the morning hours followed by
a westerly shift by the late morning into the early afternoon
hours. Speeds will generally remain aob 10 kts. Thereafter, will
be monitoring the potential for thunderstorm activity and
associated outflows, mostly predominating from the east-southeast,
affecting the area terminals between 02-04Z. However models are
also showing an outflow from the north that could briefly impact
terminals on the northern edge of the Phoenix metro around 01Z.
At this time, there is a 50% probability of winds exceeding 30
kts with any surging outflows.

Southeast California/Southwest Arizona including KIPL and KBLH:

KIPL: Southeasterly winds aob 10 kts will predominate. An isolated
afternoon thunderstorm cannot be ruled out in the vicinity,
however, confidence is too low at this time to mention in TAF
package.

KBLH: Mostly southerly winds aob 10 kts will prevail through the
period. A round of thunderstorms originating from La Paz County
may affect the terminal this afternoon and perhaps again in the
early evening.

&&

.FIRE WEATHER...
A humid airmass will remain in place through the forecast period,
yielding elevated afternoon RH values and good overnight recovery.
Chances for wetting rains will continue for most areas almost
daily. Winds for the most part will remain light, with the
exception of thunderstorm outflows generating stronger gusts. The
fire danger threat is expected to remain low for the foreseeable
future.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Iniguez
AVIATION...Lojero/Hardin
FIRE WEATHER...Iniguez

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:25 PM MSTSpecial Weather StatementPSRGila35 min
Aug 9, 5:30 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz, Maricopa4 hr
Aug 9, 6:20 PM MSTDust Storm AdvisoryPSRYuma40 min
Aug 9, 6:22 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz3 hr
Aug 9, 6:40 PM MSTSpecial Weather StatementPSR35 min
Aug 10, 12:19 PM MSTSevere Thunderstorm WarningPSRLa Paz26 min
Aug 10, 12:42 PM MSTSevere Thunderstorm WarningPSRLa Paz48 min
Aug 10, 2:48 PM MSTSpecial Weather StatementPSR42 min
Aug 10, 3:06 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Aug 10, 3:16 PM MSTFlash Flood Warning Considerable damage threatPSRGila, Maricopa4 hr
Aug 10, 3:37 PM MSTAreal Flood AdvisoryPSRMaricopa11 min
Aug 10, 3:48 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa3 hr
Aug 10, 3:50 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Aug 10, 3:57 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz, Yuma4 hr
Aug 10, 3:59 PM MSTSpecial Weather StatementPSR46 min
Aug 10, 4:01 PM MSTSpecial Weather StatementPSR44 min
Aug 10, 4:02 PM MSTSpecial Weather StatementPSR43 min
Aug 10, 4:04 PM MSTSpecial Weather StatementPSRYuma41 min
Aug 10, 4:06 PM MSTSpecial Weather StatementPSRLa Paz39 min
Aug 10, 4:18 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Aug 10, 4:28 PM MSTAreal Flood AdvisoryPSRYuma3 hr
Aug 10, 4:32 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Aug 10, 4:34 PM MSTFlash Flood Warning Considerable damage threatPSRGila, Maricopa3 hr
Aug 10, 4:36 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 10, 4:40 PM MSTSpecial Weather StatementPSRMaricopa35 min
Aug 10, 4:41 PM MSTSpecial Weather StatementPSR34 min
Aug 10, 4:44 PM MSTSpecial Weather StatementPSRYuma31 min
Aug 10, 4:45 PM MSTSevere Thunderstorm WarningPSRYuma45 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.